Excessive Heat, Pushmataha
- When
- August 10, 1:15 PM CST to August 11, 7:00 PM CST
- Where
- Pushmataha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
A strong ridge of high pressure in the middle and upper atmosphere over the south central and southeastern United States resulted in unseasonably hot weather across eastern Oklahoma during the middle of August. Afternoon temperatures in the upper 90s to near 100 prevailed across much of the area.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure in the middle and upper atmosphere over the south central and southeastern United States resulted in unseasonably hot weather across eastern Oklahoma during the middle of August. Afternoon temperatures in the upper 90s to near 100 prevailed across much of the area. This heat, combined with very humid conditions, resulted in heat index values in the 110 to 115 degree range during the afternoons of August 10th and 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 10:35 AM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1135 AM CDT WED AUG 10 2016
.DISCUSSION...
The 18z TAF discussion is included below.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail this TAF period with high pressure
aloft. Chances for afternoon convection are less today compared
to yesterday, so I have elected to leave mention of thunder out of
the TAFs for this issuance. Will monitor in case an amendment is
needed this afternoon.
Lacy
&&
.PREV DISCUSSION... /Issued 1012 AM CDT WED AUG 10 2016/
..UPDATE...
DISCUSSION...
Forecast looks on track with afternoon highs expected to be a
degree or two higher than yesterday. Upper high will strengthen
over the region in advance of storm system approaching from the
northern plains. Heat index values this morning are in the low to
mid 90s...on their way up to the 105 to 108 degree range. Heat
advisory looks good for this afternoon. Temperatures tomorrow
will be the highest of the week with some 100 degree readings
possible.
Thunderstorms will likely be less widespread today relative to
yesterday. Updated zones out shortly.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 98 78 99 78 / 20 10 10 10
FSM 98 78 99 78 / 30 10 30 10
MLC 98 78 99 77 / 20 10 10 10
BVO 97 73 98 74 / 20 10 10 20
FYV 93 73 94 74 / 30 10 30 10
BYV 92 73 94 73 / 30 10 30 10
MKO 98 76 98 76 / 20 10 10 10
MIO 96 75 97 76 / 20 10 10 20
F10 98 78 99 78 / 20 10 10 10
HHW 98 77 100 77 / 20 10 10 10
&&
.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>068-
070>076.
Heat Advisory from 1 PM to 9 PM CDT Thursday for OKZ049-053>068-
070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ019-020-029.
Heat Advisory from 1 PM to 9 PM CDT Thursday for ARZ019-020-029.
&&
AVIATION...30HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1 PM CDT WED AUG 10 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1 PM CDT WED AUG 10 2016
...HEAT INTENSIFIES TO CLOSE OUT THE WORK WEEK...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING...CONDITIONS IMPROVING BY SUNSET.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
ONSET...AFTER 2 PM...ENDING BY AROUND SUNSET.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY OVER
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON. GUSTY WINDS
TO 50 MILES AN HOUR WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH BRIEF HEAVY RAINS AND DANGEROUS LIGHTNING. THE
STORMS WILL DIE OFF WITH THE LOSS OF DAYTIME HEATING THIS EVENING.
DANGEROUS HEAT WILL AFFECT MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS THIS AFTERNOON. HEAT INDICES BETWEEN 105 AND 110 WILL BE
COMMON. A HEAT ADVISORY IS IN EFFECT THROUGH 9 PM FOR EASTERN
OKLAHOMA AND WEST CENTRAL ARKANSAS. CONDITIONS WILL IMPROVE AS
SUNSET APPROACHES THIS EVENING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL
...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE DANGEROUS HEAT WILL INTENSIFY THROUGH THE END OF THE WORK
WEEK...AND A HEAT ADVISORY WILL BE IN EFFECT FROM EARLY THURSDAY
AFTERNOON THROUGH MID EVENING FOR EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. LOW THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AFTERNOON
AS WELL...WITH COVERAGE MAINLY CONFINED TO THE HIGHER TERRAIN OF
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
A COLD FRONT WILL APPROACH FROM THE NORTH ON FRIDAY. HOT AND
HUMID CONDITIONS WILL REMAIN IN PLACE FOR LOCATIONS AHEAD OF THE
BOUNDARY...THEREFORE A HEAT ADVISORY MAY BE REQUIRED FOR AT LEAST
PARTS OF THE AREA DURING THE AFTERNOON. THUNDERSTORM CHANCES WILL
INCREASE SIGNIFICANTLY FRIDAY AFTERNOON AND EVENING ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...THEN FOR LOCATIONS
FURTHER SOUTH AND EAST LATER FRIDAY NIGHT INTO SATURDAY AS THE
FRONT PROGRESSES THROUGH THE AREA. DURING THIS TIME
FRAME...ONGOING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN
THE VICINITY OF THE BOUNDARY WILL HAVE THE POTENTIAL FOR PRODUCING
SIGNIFICANT RAINFALL.
RAIN AND THUNDER CHANCES WILL LINGER ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS FOR THE REMAINDER OF THE WEEKEND...AND INTO
THE FIRST PART OF NEXT WEEK AS THE BOUNDARY STALLS OUT IN THE
VICINITY OF THE RED RIVER.
CONSIDERABLY COOLER AIR WILL FILTER IN BEHIND THE FRONT...
RESULTING IN A BREAK FROM THE HEAT AND HIGH HUMIDITY. TEMPERATURES
BELOW SEASONABLE AVERAGES WILL PREVAIL BEGINNING THIS WEEKEND AND
WILL CONTINUE INTO NEXT WEEK.
WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 PM CDT WED AUG 10 2016
OKZ049-101930-
PUSHMATAHA OK-
153 PM CDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA COUNTY
UNTIL 230 PM CDT...
AT 153 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF ALBION...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
ALBION... NASHOBA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3441 9534 3468 9512 3468 9494 3451 9494
3450 9505 3431 9505 3426 9508
TIME...MOT...LOC 1853Z 126DEG 7KT 3453 9503
LACYThe national radar mosaic for the moment the first event began.
21 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657793, 657794, 657796, 657799, 657800, 657801, 657803, 657804, 657805, 657806, 657807, 657920, 657921, 657922, 657923, 657924, 657925, 657926, 657928, 657930, 657931.